Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 144, NWS Milwaukee, WI

August 16, 2017Rock County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 16, 2017, 8:40 PM CDT for Rock County, Wisconsin. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2017, 8:40 PM CDT (01:40 UTC)
Expired
Aug 16, 2017, 9:30 PM CDT
In force
50 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Rock County, WI

The radar

The Milwaukee radar (KMKX), 62 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 662 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
662 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

526 
WUUS53 KMKX 170140
SVRMKX
WIC105-170230-
/O.NEW.KMKX.SV.W.0144.170817T0140Z-170817T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
840 PM CDT WED AUG 16 2017

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Central Rock County in south central Wisconsin...

* Until 930 PM CDT

* At 840 PM CDT, a severe thunderstorm was located 7 miles northeast
  of Durand, or 8 miles northwest of Rockton, moving north at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Janesville, Beloit, Milton, Edgerton, Orfordville, Footville,
  Fulton, Newark, Hanover, Afton and Indianford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4250 8935 4285 8920 4284 8884 4249 8908
TIME...MOT...LOC 0140Z 202DEG 33KT 4252 8922 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

SPM
3 follow-up statements
193 
WWUS53 KMKX 170209
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
909 PM CDT WED AUG 16 2017

WIC105-170230-
/O.CON.KMKX.SV.W.0144.000000T0000Z-170817T0230Z/
Rock WI-
909 PM CDT WED AUG 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR CENTRAL ROCK COUNTY...

At 908 PM CDT, a severe thunderstorm was located near Edgerton, 
moving north at 40 mph. An additional strong thunderstorm was 
located southeast of Broadhead. This storm was moving northeast at 
40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Janesville, Milton, Edgerton, Orfordville, Footville, Fulton, Newark,
Hanover, Afton and Indianford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4285 8920 4284 8884 4253 8905 4253 8934
TIME...MOT...LOC 0208Z 202DEG 33KT 4276 8909 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

SPM
500 
WWUS53 KMKX 170220
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
920 PM CDT WED AUG 16 2017

WIC105-170230-
/O.CON.KMKX.SV.W.0144.000000T0000Z-170817T0230Z/
Rock WI-
920 PM CDT WED AUG 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHERN ROCK COUNTY...

At 920 PM CDT, a severe thunderstorm was located near Janesville, 
moving north at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Janesville, Milton, Edgerton, Orfordville, Footville, Fulton,
Hanover, Afton and Indianford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4285 8920 4284 8884 4260 8900 4259 8931
TIME...MOT...LOC 0220Z 202DEG 33KT 4286 8903 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

SPM
168 
WWUS53 KMKX 170229
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
929 PM CDT WED AUG 16 2017

WIC105-170235-
/O.EXP.KMKX.SV.W.0144.000000T0000Z-170817T0230Z/
Rock WI-
929 PM CDT WED AUG 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ROCK COUNTY WILL
EXPIRE AT 930 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
up to 50 mph are still possible from this storm.

LAT...LON 4285 8920 4284 8884 4260 8900 4259 8931
TIME...MOT...LOC 0225Z 202DEG 33KT 4290 8901 

$$

SPM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 8:25 PM CDT, 15 minutes earlier.

Area forecast discussion, Aug 16, 8:25 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
825 PM CDT Wed Aug 16 2017

.UPDATE...
Our overall lack of decent CAPE and mid level lapse rates has kept
this activity more as rain showers, though heavy in spots, vs
thunderstorms. We've had a few storms goose up to produce
lightning, but it's been very quiet. Our main concern is the combo
of low LCLs and increasing low level wind shear along and north
of the approaching warm front to the south. This has caused the
storms to rotate, raising the concern for funnels or a quick weak
spin-up tornado. Or, at least a focused downburst of winds.
Any tornado that develops would be short lived and weak. The
chance is low, but it is there. RAP analysis now has 30kts of
0-1km shear poking into southern Rock/Walworth counties, and 25kts
over a larger area to the north. The SR Helicity increases this
evening as well...along that warm front. Despite the lack of
thunder, this activity needs to be watched closely. Things should
settle down as the evening progresses, especially toward midnight,
with CIN increasing and CAPE continuing to fall.

&&

.MARINE...

Strong south to southwest winds develop by Thursday afternoon in
the wake of a passing surface trough. Those winds will continue to
veer to the southwest and west into Thursday night. A small craft
advisory will be issued for the entire area to capture these
increasing winds.

&&

.PREV DISCUSSION... (Issued 534 PM CDT Wed Aug 16 2017)

UPDATE...
Convection along the sfc warm front continues to lift north across
the area. A secondary, lake effect boundary that stretched from
Chicago, northwest into Walworth county has caused the warm
frontal convection to rapidly increase for a time over Rock and
Walworth counties late this afternoon. These may die back down a
bit as it moves away from that feature, into less favorable air.
The previous discussion is excellent with respect to the overall
threats for tonight. We are in a rather weak CAPE/Lapse Rate,
higher shear environment. These does lend itself to weaker storms
with potential rotation. These have to be watched closely for any
quick weak tornado spin-ups. It's very low end stuff, but a
threat.

AVIATION(00Z TAFS)...

Look for conditions to gradually lower to MVFR/IFR CIGS/VSBYS this
evening as storms rotate north across the area overnight. These
lower conditions will persist through much of the TAF period. The
east to southeast winds will shift to the south after midnight,
then southwest Thursday afternoon.

PREV DISCUSSION... (Issued 310 PM CDT Wed Aug 16 2017)

SHORT TERM...

Tonight and Thursday...Forecast Confidence is medium.

Synoptic forcing for ascent is maximized tonight and includes both
jet-level divergence and increasing DCVA. A TROWAL (trough of warm
air aloft) will bring some focused mid-level theta-E advection
and a frontogenesis response. Thunderstorms have already initiated
along the low-level warm front across northeast Iowa and northern
Illinois, and they will continue to push north into the area this
evening as the front lifts north. Localized heavy rainfall
remains possible in any thunderstorm, given the favorable moisture
parameters. A secondary concern for this evening is the low-end
tornado potential associated with any thunderstorms located near
the warm front. The front will provide just enough increase above
the ambient low-level shear to provide 100 to 200 m^2/s^2 of
effective helicity this evening, which could be enough to induce
rotation in any robust updrafts that may develop. This is
considered to be a very low risk, but one worth paying attention
to nevertheless. The upper trough will be working through the
western Great Lakes on Thursday, resulting in mostly cloudy skies
with chances for showers and perhaps a thunderstorm. Went a bit
below guidance for high temperatures considering this.

Thursday night through Saturday...Forecast confidence High.

The occluded low will be centered over Upper MI at 00z Fri and
will continue newd into Ontario, Canada for Fri. A few instability
showers could linger Thu eve. The stratocumulus field may continue
through the night and decrease Fri AM. A shortwave trough will
then approach in wnwly flow aloft with the most focused area of
PVA and lift to pass across IA and IL, thus only slight chances of
showers over far srn WI for Fri aft-eve. Weak high pressure will
then settle over the region for Sat-Sat nt. Seasonal temps and
humidity is expected during this period.

LONG TERM...Sunday through Wednesday...Forecast confidence
Medium.

Swly sfc flow will support warm and humid conditions for Sun-Mon
followed by the cold front Mon nt-Tue AM. Nly sfc flow and
comfortable temps and humidity for Wed.

AVIATION(21Z TAFS)...

The first round of showers and thunderstorms will push from
southwest to northeast this evening into early tonight. Briefly
lower CIGs and VSBYs are possible in the heavier storms.
Additional chances for showers and storms are expected around or a
little after midnight. Ceilings will drop later tonight, likely
lowering to IFR levels across northern and western portions of the
area. Visibilities may lower a bit as well, but there is
uncertainty. A low-level jet at 2 kft should increase to around 25
knots tonight, bringing us close to low-level wind shear
criteria. Southwest to west winds will increase late tomorrow into
tomorrow night with surface gusts to around 25 knots.

MARINE...

Small craft conditions are anticipated north of Port Washington
later tonight into Thursday afternoon. Small craft conditions are
likely once again for Thursday night into Friday, when gusts of 25
to 30 knots are possible. Another small craft advisory will likely
be required during this time.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory from 4 AM to 4 PM CDT Thursday for LMZ643.

&&

Update...Davis
Tonight/Thursday and Aviation/Marine...SPM
Thursday Night through Wednesday...Gehring
Hazardous weather outlook, Aug 16, 3:20 PM CDT, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
320 PM CDT Wed Aug 16 2017

WIZ046-047-051-052-056>060-062>072-172030-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
320 PM CDT Wed Aug 16 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Tonight

Occasional thunderstorms are expected across all of southern
Wisconsin tonight as a warm front moves through the region. The
storms could produce gusty winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

The chance for thunderstorms will linger into Thursday.
Thunderstorm chances will then return for Monday and Tuesday as a
cold front approaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

LMZ643>646-172030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
320 PM CDT Wed Aug 16 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

Occasional thunderstorms are expected across southern Wisconsin
and adjacent Lake Michigan tonight as a warm front moves through
the region. The storms could produce gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Expect high waves north of Port Washington on Thursday due to
persistent south winds. A Small Craft Advisory is in effect.

Gusty westerly winds are expected Thursday evening through Friday
afternoon as low pressure moves through the western Great Lakes.
A small craft advisory may be needed.

The chance for thunderstorms will linger into Thursday.
Thunderstorm chances will then return for Monday and Tuesday as a
cold front approaches.

www.weather.gov/mkx

In the hours before

Special weather statement, Aug 16, 8:20 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
820 PM CDT WED AUG 16 2017

WIZ064-067>069-170200-
Green-Lafayette-Rock-Jefferson-
820 PM CDT WED AUG 16 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN LAFAYETTE...GREEN AND
WESTERN ROCK COUNTIES...

At 820 PM CDT, a strong thunderstorm was located near Brodhead,
moving northeast at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Monroe, Edgerton, Evansville, Brodhead, Belleville, New Glarus,
Orfordville, Brooklyn, Monticello, Albany, Argyle, Blanchardville,
Footville, Lake Koshkonong, Somers, Fulton, Wiota, Magnolia, Dayton
and South Wayne.

LAT...LON 4251 9021 4281 9000 4281 8984 4286 8982
      4285 8898 4250 8932
TIME...MOT...LOC 0120Z 207DEG 24KT 4256 8949

SPM
Special weather statement, Aug 16, 8:36 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
836 PM CDT WED AUG 16 2017

WIZ064-069-070-170200-
Walworth-Rock-Jefferson-
836 PM CDT WED AUG 16 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ROCK COUNTY...

At 836 PM CDT, a strong thunderstorm was located 7 miles south of
Orfordville, or 8 miles northwest of Rockton, moving northeast at 35
mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Janesville, Beloit, Milton, Lake Koshkonong, Newark, Tiffany,
Hanover, Afton, Shopiere and Emerald Grove.

LAT...LON 4250 8932 4285 8898 4284 8877 4249 8896
TIME...MOT...LOC 0136Z 204DEG 32KT 4252 8921

SPM

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:20 PM CDTSpecial Weather StatementMKXGreen40 min
Aug 16, 8:36 PM CDTSpecial Weather StatementMKXRock24 min
Aug 16, 9:00 PM CDTSpecial Weather StatementMKXRock45 min
Aug 16, 9:24 PM CDTSpecial Weather StatementMKXRock51 min
Aug 16, 10:12 PM CDTSpecial Weather StatementMKXJefferson33 min
Aug 16, 10:35 PM CDTAreal Flood AdvisoryMKXDodge, Jefferson115 min
Aug 16, 10:46 PM CDTSpecial Weather StatementMKXJefferson29 min
Aug 16, 11:17 PM CDTSpecial Weather StatementMKXDodge43 min
Aug 17, 4:19 AM CDTBeach Hazards StatementMKXSheboygan13 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.